Home » Diseases and Conditions » Tardive Dyskinesia

Tardive Dyskinesia

What is Tardive Dyskinesia?

Tardive dyskinesia is a medical symptom that is usually triggered by an underlying condition or from a treatment of a medical condition. Tardive dyskinesia means involuntary body movements that are repetitive. These movements are experienced in a number of parts of the body, which will be discussed below.


According to studies, this condition has been affecting quite a number of people. About 30% of those who take neuroleptics are affected of such condition. This condition does not affect a specific race. But women are more susceptible to such problem but those who are particularly in their late decades. Advanced age is believed a risk factor for such condition.

Tardive Dyskinesia Signs and Symptoms

Tardive dyskinesia places a long-term or life-long effect on the person. Once the person has abruptly stopped taking the drugs that may have started the condition, there is no assurance that the signs and symptoms will go away. In other words, the condition is permanent. Generally, the condition is described as an abrupt involuntary movement.

When a person is asleep, the presenting symptoms tend to subside but when a person is anxious or in a lot of stress, the signs and symptoms are quite prominent. The condition has a number of signs and symptoms and these include:

  • Involuntary grimacing.
  • Twisting or twitching of the mouth alongside grinding of teeth.
  • Tongue protuberance.
  • Mouth moves as if chewing food or sucking a drink.
  • Lip smacking.
  • Excessive blinking.
  • Slow movements of the hands, feet and toes.
  • Hand or foot tapping.

The complications of the disease process include inability to perform activities of daily living and even permanent damage.

Tardive Dyskinesia Causes

The cause of tardive dyskinesia has always been pointed out to long term intake or treatment of dopamine, a drug usually provided to patients who have Parkinson’s disease. Taking of neuroleptics has also been noted to include as a cause for tardive dyskinesia. Antipsychotic drugs such as these causes for the development of tardive dyskinesia:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine
  • Prochlorperazine

This condition was quite a common manifestation or disorder in the old days, where development of antipsychotic drugs was not that promising. Since newer medications provided promising help and lesser side effects, tardive dyskinesia is less acquired to those who take antipsychotics these days.

Taking of antiemetics specifically to treat gastroparesis, can also lead to tardive dyskinesia. Metoclopromide is a believed to be linked with tardive dyskinesia.

Those at risk of the condition are the smokers and alcohol drinkers. With lower estrogen levels, women are prone especially the old or post menopausal women. Those who also abuse controlled drugs may develop such condition.

Tardive Dyskinesia Diagnosis

This can be diagnosed through the mere physical examination. Imaging tests would include CT scans and MRI of the brain which would show presence of neoplasm or infarction of the brain. This test is also good in determining or in ruling out other possible conditions. Blood test can be run in order to identify levels of serum copper, ceruloplasmin, and thyroid function.

Difference between Tardive dystonia and Tardive dyskinesia

Tardive dystonia is also a variety of abnormal movements and is quite associated or compared with tardive dyskinesia. Tardive dystonia includes involuntary movements alongside pain, spasm and muscle contractions. As a result, this can provide abnormal or inexplicable postures.

The big difference between the two movement disorders is there general presentation. In tardive dyskinesia, the involuntary movements are described as rapid, basically brief and stereotypical. This means that the involuntary movements can sprout in any second without any knowing of the affected person. This has also been recognized by the affected as a brief, jerky movement, while tardive dystonia provides lingering abnormal movements that are accompanied by pain and unexplainable body postures.

As this generates slow-progressing abnormal movements, the sufferer can only complain of grave discomfort. Those affected with tardive dystonia would usually experience spasms in the eyelids even causing for them not to open. Other muscle contractions would tend to result for abnormal body postures and are described as painful. Smooth muscles of the body may also be affected and as a result, respiratory or breathing changes may be noted.

Tardive Dyskinesia Treatment

A drug has been developed in order to decrease the symptoms of tardive dyskinesia. The drug has a dopamine-depleting action and is called tetrabenazine. Another drug, Zofran, is showing some effect to tardive dyskinesia. Tetrabenazine is referred by the medical team as the “orphan drug”. It has been widely used to patients who have had Huntington’s disease that it can reduce chorea – a known symptom of Huntington which is also described as involuntary.

Effects of this drug to tardive dyskinesia are quite promising and helpful in the treatment course of the disease. Librium has also been used in the treatment process. It basically has a tranquilizer effect, this reducing the involuntary presentation of the condition.

Management is the best care for tardive dyskinesia. Since there is no cure, the health care provider can only assist the client in attaining the daily activities of living. It is best that the patient is aware of the disorder and that proper compliance is attained from them. It is highly advised that the patient who have tardive dyskinesia should be accompanied by a person while out or should wear a medic alert bracelet in order to inform or warn the public about not giving any drug that contains dopamine-blocking agents.

Prevention is a good way to start in order to avoid the demise of the manifestations of tardive dyskinesia. In order to avoid such malady one should take note of what he is taking and its possible side effects. Since taking of neuroleptics would provide us a possibility of developing tardive dyskinesia, discussing the drugs actions and effects with the doctor is a must. Also, if it’s possible, choosing for a lower dosage but with great effectiveness of a neuroleptic should be asked from the doctor. Abrupt discontinue of taking of the drug should be avoided, for this can only worsen the condition.

Leave a Reply


Warning: Undefined variable $user_ID in /home/u668748492/domains/mrdoctor.org/public_html/wp-content/themes/mrdoctor/comments.php on line 68

You must be logged in to post a comment.

© 2015 MrDoctor.org. All Rights Reserved. Privacy Policy